Alert archive / South Dakota / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 220, NWS Sioux Falls, SD

August 7, 2000Charles Mix County, South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Aug 7, 2000, 8:42 PM CDT for Charles Mix County, South Dakota. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 7, 2000, 8:42 PM CDT (01:42 UTC)
Expired
Aug 7, 2000, 9:15 PM CDT
In force
33 min
Issued by
NWS Sioux Falls, SD
Area
Whole counties

County Charles Mix County, SD

The radar

The Sioux Falls radar (KFSD), 156 km from the middle of the area, began a volume at 01:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 7, 4:30 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 1.7 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2000-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1881 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2000-08-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1881 J/kg
Mixed-layer CIN
-90 J/kg
Mixed-layer LCL
1333 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
61 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFSD 080143
SVRFSD
SDC023-080215-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
842 PM CDT MON AUG 7 2000

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN CHARLES MIX COUNTY IN SOUTH CENTRAL SOUTH DAKOTA

* UNTIL 915 PM CDT

* AT 842 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 4 MILES SOUTH OF RAVINIA...OR ABOUT 5 MILES
  EAST OF PICKSTOWN...MOVING EAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  WAGNER AROUND 850 PM CDT 
  DANTE AROUND 855 PM CDT

THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. GO INSIDE A STURDY
BUILDING AND STAY AWAY FROM WINDOWS.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 7, 8:40 PM CDT, 2 minutes earlier.

Area forecast discussion, Aug 7, 8:40 PM CDT, 2 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
840 PM CDT MON AUG 7 2000

WL BE CLEANING UP THE ZONES AS THE EVENING PROGRESSES...BUT ACTIVITY
CONTS TO REDEVELOP ALONG AND N OF A WMFNT WHICH IS STRETCHING FM
NCNTRL NEB TO SRN MN...AND WL RMN RATHER STATIONARY THRU THE NIGHT.
UPR LVL DISTRUBANCE WITH PLENTY OF LIFT WL EXIT THE FSD CWA AFT
06Z HOWEVER...WHICH WL LIMIT OR STOP ANY TS ACTIVITY. SVR TSTM
WATCHES STILL IN EFFECT FOR MUCH OF FSD CWA THIS EVENING...EXCEPT
THE SIOUX CITY AREA. NLG PROFILER STILL SHOWS GOOD LLVL INFLOW OF 35
KTS COUPLED WITH STRONG VEERING DIRECTION. FIRST WATCH WL EXPIRE AT
10PM AND WsL WATCH SPC TO SEE IF ANY EXTENSIONS ARE IN THE OFFING.

.FSD...NONE
 FUHS

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 7:01 PM CDTSevere Thunderstorm WarningFSDCharles Mix, Douglas29 min
Aug 7, 7:01 PM CDTSevere Thunderstorm WarningFSDLincoln, Minnehaha, Turner44 min
Aug 7, 7:01 PM CDTSevere Thunderstorm WarningFSDMcCook44 min
Aug 7, 7:09 PM CDTTornado WarningFSDDavison36 min
Aug 7, 7:12 PM CDTSevere Thunderstorm WarningFSDHutchinson33 min
Aug 7, 7:26 PM CDTSevere Thunderstorm WarningFSDLake34 min
Aug 7, 7:29 PM CDTSevere Thunderstorm WarningFSDMoody31 min
Aug 7, 7:41 PM CDTSevere Thunderstorm WarningFSDLincoln, Minnehaha34 min
Aug 7, 7:42 PM CDTSevere Thunderstorm WarningFSDBon Homme, Charles Mix48 min
Aug 7, 7:48 PM CDTSevere Thunderstorm WarningFSDHutchinson42 min
Aug 7, 8:32 PM CDTTornado WarningFSDBon Homme, Yankton28 min
Aug 7, 11:18 PM CDTSevere Thunderstorm WarningFSDUnion27 min
Aug 7, 11:28 PM CDTSevere Thunderstorm WarningFSDClay32 min
Aug 7, 11:47 PM CDTSevere Thunderstorm WarningFSDUnion28 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.